The anti-malaria drug hydroxychloroquine and the antibiotic azithromycin, which are being considered by some for treating COVID-19, may increase the risk for dangerous abnormal heart rhythms, United States cardiologists have warned.
The researchers from Oregon Health & Science University and Indiana University recommend that clinicians treating COVID-19 patients with the malaria-antibiotic drug combination should consider monitoring those patients for ventricular arrhythmia.
The condition leads to the lower heart chambers beating quickly and irregularly, and can lead to cardiac arrest, they said.
In a paper published in the American College of Cardiology’s Cardiology Magazine, the researchers noted that there are hundreds of drugs that can increase the risk for cardiac arrest.
However, they said, using two together in patients who are already at risk or critically ill could increase that risk further.
“While there is yet very little data regarding hydroxychloroquine and azithromycin’s effectiveness as a treatment for COVID-19, some clinicians are considering combining them during this global pandemic,” said Eric Stecker, the paper’s lead author.
“If physicians use their best medical judgment and order this drug combination for coronavirus patients, we want them to be aware of potential adverse side effects,” said Stecker, an associate professor at the OHSU School of Medicine.
The researchers recommend clinicians who treat COVID-19 patients with the drug combination also monitor patients for dangerous arrhythmias.
However, they acknowledged that limited resources could make monitoring a challenge.
“Until we have clinical outcome data supporting the benefit or harm of these medications, I would advocate for a cautious approach in using the combination of hydroxychloroquine and azithromycin,” Stecker said.